Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

154 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for persistent runny nose

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 2853 Questions

default
Posted on Wed, 9 May 2018 in Ear, Nose and Throat Problems
Question: I HAVE A PERSISTENT RUNNY NOSE. NO OTHER SYMPTOMS - NO FEVER. IT STARTS WHEN I GET UP OF THE MORNING AND EASES UP DURING THE DAY. BUT, THEN IT STARTS AGAIN AT NIGHT. I HAVE TRIED OTC CLARITIN 24 HOUR WITH LITTLE SUCCESS. ANY SUGGESTIONS AS TO AN OTC MED THAT MIGHT HELP? COULD IT BE SINUS?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 28 minutes later
Brief Answer:
Information

Detailed Answer:
Hello and welcome,

A persistently runny nose can be due to allergies but it can also be due to irritant rhinitis - a reaction to inhaled chemicals that are irritating such as scents in dryer sheets to prevent "static cling" and other fragrances, tobacco or wood smoke, etc.

You can try an over the counter steroid nasal spray such as Flonase to see if that helps stabilize your mucus membranes. It can take a few days of regular use to see if it will help. Be sure to read the directions and aim the nozzle away from the nasal septum (i.e. aim out rather than in). A steroid spray can be helpful for either allergic or irritant rhinitis.

If that doesn't help, you may want to see an allergist to discuss the problem.

You ask if it might be "sinus". Do you mean do you have a sinus infection? Usually when people have a sinus infection, they feel pressure in their face, and may feel more fatigued and have a low grade fever. The nasal discharge can be discolored (not just when you first get up).

I hope this information gives you a start to getting better. Please let me know if I can provide further information or clarification.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  
Medical Topics ,  

Recent questions on  Flonase

doctor1 MD

I m military and in basic and AIT (both located in GA) I developed a odd sounding chronic cough. I went through numerous tests to include XRAY, Methacholine challenge, GERD, Allergy and others I can t recall. I also have rhinitis which I m told by the allergist is not due to any allergy (I had a full skin test). It mostly subsided when I was stationed in Ft Lewis, WA while I was taking flonase and zyrtec. I ve since been stationed at Hunter AAF, GA and now the cough is back in full force and my rhinitis is no longer controlled by flonase. An allergist back at fort gordon told me it was cough variant asthma( after successfully reducing the symptoms with prednisone and then advair) but the pulmonologist at both fort gordon and fort lewis insist that I don t have asthma. While my symptoms are present I have a shortness of breath during running and similar exercises but to a lesser extent in washington. I had no issues during my deployment to Iraq (my 2 mile run times dropped four minutes with no changes in behavior) I was 18 when in Basic and AIT and now am 22 soon to be 23. Any ideas?

doctor1 MD

I am writing about my 14 year old son, who has been ill repeatedly 4 times for the past 7 weeks. He s been on antibiotics all 4 times, struggles to recover until his antibiotics are nearly gone, finally feels better for a few days and then gets it again. We are wondering if it is valley fever. Can that come with congestion/sinus symptoms? He s been diagnosed with sinus infections each time, but develops not only significant congestion/sinus symtpoms, but also chest pain, horrible coughing, fatigue, sore throat, and is miserable. He has faithfully taken not only strong antibiotics, but prescription strength cough syrup/decongestant, Flonase nasal spray, Zyrtec once a day, and breathing treatments up to 4 times a day, along with vitamin C and lots of fluids. He is otherwise very healthy, but his doctor is concerned that perhaps it is not really sinus infections he has had. I cannot find on the internet where there is a connection between congestion/sinus symptoms and Valley Fever - curious about that as others have asked if he has been tested for it. We live in Phoenix. As a young child he had repeated ear infections, but 4 years ago at age 10 he had his tonsils and adenoids removed, tubes in his ears, and a major sinus surgery. He has been very healthy ever since until now. Any ideas? Thank you verey much!

doctor1 MD

Yes, as of May 2012 I started a series of Synthroid @ 50mcg, then upped to 75 mcg then back down to 50 mcg with unchanged symptoms of fatigue, chills, weight gain, and an unbalanced TSH, T3 or T4 levels. Recently, by the way I m am 61 years old and taking Pantonase and generic Flonaise for sinues, I began to get dry mouth with metal or acid taste only during sleep. My tongue sticks to my palatte. If I tilt my head, my salivary glands are activated. Since I have a spinal condition, I sleep with a wedged pillow under my knees and with this taste , started using a wedged pillow for my upper back to keep possible stomach acids from entering my throat. Still am fatigued, more so, chills, dry mouth with metalic, etc. Keep in mind that I took Synthroid at the ages of 5-7, 2years after my daughter was born, I was 30, and recently after turn 61. I m always on a low caloric diet. The sinus issues started.when I was 21 and subsequent treatments since, so no changes except the combination of Flonase and Patonase and Synthroid. Could the dry mouth be the combination of medications or a more serious illness? I m not a heart patient, although my mother had issues, I m at 29% body fat, and have spurts of energy. My job is very stressful on the phones 8 to 12 hours/ day with electric utility customers.

doctor1 MD

I've been told I have a sinus infection I'm having high acid in my stomach which causes me to be nauseated and I go mumb in my calves and have weakness in my arms also .I recently took the generic to ceftin and had a reaction causing me to go to the hosp,and get two shots,the whole ordeal made me have anxiety about meds so I've been roughing out the drawing in my head and headaches ,went back to doc after four days ,he said allegraD ,flonase(generic brand) and when I took Allegra felt jumpy, stopped it generic flonase,made me feel weak like this and strong head aches,Someone suggested blood wrk, did that all came bk ok ,waiting on thyroid, and b12 tests now,My job has Ben affected and my everyday routine because I'm spaced out .Im begging,please help me.

doctor1 MD

HI, I've recently started taking Xarelto, along w/ Toprol XL and Flacainide acetate, and would like to know if any of the following interfere with Xarelto or any of the other meds. listed here? - Black elderberry (Sambucus syrup) - ColdEze ( Zinc...

doctor1 MD

Hi Dr. XXXXXXX xxxxxxx had advised me to try an allergy medicine with Decongestant because have been itchy throat for about 2 months now. I do have an appointment with allergist on the 30th. Anyway my symptons seemed a little better wasnt itchy at...